Nebraska, 2006

Hail in Nebraska, May 29, 2006

May 29, 2006 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 29, 1:20 PM CST, 9 hours earlier.

Area forecast discussion, May 29, 1:20 PM CST, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
220 PM CDT MON MAY 29 2006

.DISCUSSION...

THE MAIN FORECAST ISSUES WILL BE CONVECTION OVER THE NEXT COUPLE OF
DAYS AS A COLD FRONT STALLS ACROSS THE CENTRAL PLAINS.

IN THE SHORT TERM...THE AFOREMENTIONED FRONT WAS ACROSS NORTHWEST
IOWA...PAST KTQE AND KFET...BUT STILL WEST OF KLNK AND KBIE. THE CAP
IS ALL BUT GONE ACROSS THE AREA WITH STORMS NOW BEGINNING TO FIRE
ALONG THE FRONTAL BOUNDARY NORTHEAST OF OMAHA. EXPECT THIS WILL BE
THE CASE THROUGH THE REMAINDER OF THE EVENING WITH CONVECTION
DEVELOPING ALONG THE FRONT SOUTHWARD INTO KANSAS. THERE HAVE BEEN NO
INDICATIONS YET FROM SPC THAT A WATCH MAY BE ISSUED...BUT FEEL THAT
WILL CERTAINLY BE LIKELY WITHIN THE NEXT 2 TO 3 HOURS. THE MAIN
THREATS CONTINUE TO BE LARGE HAIL AND DAMAGING WINDS WITH ABOUT 30
DEGREES DIFFERENCE IN THETA E FROM THE SURFACE TO H70. MID LEVEL
LAPSE RATES ARE ALREADY STEEP ON THE ORDER OF 8 TO 9 DEGREES PER KM
AND LOW LEVEL LAPSE RATES WILL STEEPEN TO MATCH BY EARLY EVENING.
THE BEST THREAT STILL APPEARS TO BE ACROSS WESTERN IOWA AND
SOUTHEAST NEBRASKA...ALONG AND AHEAD OF A LINE FROM BEATRICE TO
ONAWA IOWA.  STORMS WILL BE SOMEWHAT SLOW MOVERS...TO THE NORTHEAST
AT ABOUT 20 MPH...THUS AREAS OF HEAVY RAIN WILL BE POSSIBLE WHERE
THE STORMS DO FIRE.

THE FRONTAL BOUNDARY REALLY DOESN/T MOVE MUCH OVERNIGHT...THUS THE
SAME GENERAL AREA CAN EXPECT TO SEE ADDITIONAL ACTIVITY DEVELOPING
ALONG THE FRONT...ALTHOUGH THE HEAVIEST WILL LIKELY BE FURTHER SOUTH
ACROSS KANSAS WHERE THE H85 CONVERGENCE IS THE BEST. FOR TUESDAY...
THE MODELS ARE HAVING A DIFFICULT TIME RESOLVING WHERE TO PLACE THE
FRONT WITH THE NAM KEEPING THE FRONT FURTHER NORTH AND THE GFS
ALLOWING THE FRONT TO SAG SOUTH. GIVEN THE CONVECTION ALONG THE
FRONT...ONE WOULD THINK IT MAY SAG SOUTH...BUT GIVEN THE LACK OF
FORCING ALOFT WITH THE FRONT PARALLEL TO THE UPPER FLOW...IT MAY NOT
MOVE MUCH. THUS...THERE IS IS SOMEWHAT OF A LACK OF CONFIDENCE IN
THE PRECIPITATION FORECAST BEYOND TONIGHT AS THE ULTIMATE LOCATION
OF THE FRONT WILL DEPEND ON THE CONVECTION. FOR NOW...FEEL THAT THE
NAM MAY BE THE BETTER SOLUTION...KEEPING THE FRONTAL BOUNDARY
FURTHER NORTH...WITH REDEVELOPMENT ALONG THE BOUNDARY TOMORROW AND
TOMORROW NIGHT. THIS WOULD BE IN LINE WITH WEAK IMPULSES EJECTING
OUT OF THE MEAN WEST SOUTHWEST FLOW.

FOR WEDNESDAY...DUE TO THE UNCERTAINTY OF HOW FAR NORTH THE FRONTAL
BOUNDARY WILL REMAIN...THERE STILL APPEARS TO BE AT LEAST A CHANCE
OF THUNDERSTORMS ALTHOUGH THIS SHOULD BE THE LAST HURRAH. THERE IS A
SUBTLE WAVE THAT MOVE THROUGH THE PLAINS AND SHOULD PUSH THE FRONT
EAST AND SOUTH LEAVING BEHIND HIGH PRESSURE FOR THE REMAINDER OF THE
WEEK.

FOR THE EXTENDED FORECAST...WEAK RIDGING WILL SET UP ACROSS THE
ROCKIES WHICH WILL EVENTUALLY SLIDE EAST ON THE PLAINS. THERE SEEMS
TO BE SOME KIND OF SHORT WAVE THAT WILL RIDE AND FLATTEN THE RIDGE
FRIDAY NIGHT THROUGH SATURDAY. THIS COULD PRODUCE AN ISOLATED
THUNDERSTORM THAT PERIOD...BUT CONFIDENCE LEVEL NOT HIGH ENOUGH AT
THIS TIME. THE OPERATIONAL GFS SUGGEST YET ANOTHER IMPULSE MOVES
THROUGH THE ZONAL FLOW ON SUNDAY AND BEGINS TO EJECT EAST SOUTHEAST
THROUGH THE MISSISSIPPI RIVER VALLEY. HOWEVER...ENSEMBLE MEAN AND
THE ECMWF DO NOT SHOW NEARLY AS MUCH AMPLIFICATION OF THE SHORT WAVE
AND KEEP MORE OF A MEAN RIDGE ACROSS THE PLAINS. GIVEN THE
UNCERTAINTY...WILL FOLLOW THIS ROUTE WITH THE CAVEAT THAT THERE
COULD BE ISOLATED THUNDERSTORMS AGAIN SATURDAY NIGHT INTO SUNDAY IF
THE OPERATIONAL MODELS PAN OUT.

TEMPERATURES OVER THE NEXT SEVEN DAYS SHOULD BE NEAR NORMAL FOR THIS
TIME OF YEAR WITH NO WIDE SWINGS EITHER WAY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

DEWALD
Hazardous weather outlook, May 29, 3:57 PM CST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
457 PM CDT MON MAY 29 2006

IAZ043-055-NEZ011-012-015>018-030>034-042>045-050>052-065-066-078-
301100-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
HARRISON IA-KNOX-LANCASTER-MADISON-MONONA IA-PIERCE-PLATTE-SALINE-
SAUNDERS-SEWARD-STANTON-THURSTON-WASHINGTON-WAYNE-
457 PM CDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND WEST-CENTRAL IOWA.

.DAY ONE...TONIGHT AND TUESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...GENERALLY
NORTHWEST OF A LINE FROM MISSOURI VALLEY TO FAIRBURY. HOWEVER...
SEVERE WEATHER IS NOT EXPECTED.

NON-SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE ON TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR TUESDAY.

IAZ056-069-079-080-090-091-NEZ053-067-068-088>093-301100-
CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-MILLS IA-MONTGOMERY IA-NEMAHA-
OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-SARPY-SHELBY IA-
457 PM CDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT...GENERALLY
SOUTHEAST OF A LINE FROM MISSOURI VALLEY TO ABOUT FAIRBURY. HAIL AND
DAMAGING WINDS WOULD BE THE PRIMARY HAZARDS. OTHERWISE...NON-SEVERE
THUNDERSTORM CHANCES WILL CONTINUE THROUGH TUESDAY.

A COLD FRONT EXTENDING FROM ABOUT WEST-CENTRAL IOWA TO CENTRAL KANSAS
WILL STALL OUT OVERNIGHT. THIS BOUNDARY WILL BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT ACROSS THE OUTLOOK AREA. WITH AMPLE MOISTURE
IN PLACE AHEAD OF THE FRONT...PROLONGED PERIODS OF RAINFALL WILL BE
POSSIBLE AS WELL IN SOME LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR TUESDAY.

DEE

The radar

The Omaha radar (KOAX), 95 km away, was scanning. The volume nearest the first event began at 04:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gage

When
May 29, 10:20 PM CST
Where
Gage County, Cortland
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.500, -96.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507947.